Missouri, 2020

Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020

January 10 to 13, 2020 · NWS PAH · 24 events in 11 counties and zones

An unseasonably strong storm system impacted the region January 10-11. Heavy rainfall, flooding, isolated damaging winds, a couple tornadoes, and gusty non-thunderstorm winds impacted southeast Missouri during this time.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$838,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An unseasonably strong storm system impacted the region January 10-11. Heavy rainfall, flooding, isolated damaging winds, a couple tornadoes, and gusty non-thunderstorm winds impacted southeast Missouri during this time. The bulk of the event occurred overnight and into the morning hours on the 11th. Rainfall totals ranged from 2 to 5 inches, which resulted in isolated flash flooding. The most significant tornado occurred in the Jackson area, which was rated EF-2. Strong to severe convection over the Ozark Mountains moved east into an environment of very strong wind shear over southeast Missouri, with 850 mb winds near 60 knots. The convection maintained intensity after it crossed the Mississippi River during the early morning hours. Tremendous wind shear (winds of 50 knots down to 1500 feet above ground level) and strong forcing associated with a potent 500 mb shortwave compensated for weak instability. Some of the strong low-level winds reached the surface in the form of gradient wind gusts to around 40 mph. A weak surface low formed along a cold front over southwest Arkansas, then deepened as it tracked northeast across the Missouri Bootheel and into the lower Ohio Valley on the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 3:00 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 10, 3:00 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CST Fri Jan 10 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM CST Fri Jan 10 2020

Potent storm system will bring a variety of hazards tonight and
Saturday. Flash flooding concerns have increased due to the swath
of heavy rainfall that occurred overnight and this morning
northwest of the Ohio River. Already around 2 inches have fallen
from around kcgi up into southwest Indiana. Fortunately, rainfall
rates have been rather low. This rainfall has been associated with
a zone of persistent warm moist advection and moderate elevated
instability.

The high rainfall rates expected later tonight will pose a serious
problem where heavy rainfall caused flooding today. There is good
model agreement that an organized round of convection will move
east from the Ozarks tonight. The timing shown in the hrrr model
is representative of many other models, which take the convective
system across se Missouri from 06z to 10z, then across southern
IL and far western KY around 12z to 15z. High rainfall rates will
accompany this convection, possibly up to an inch in an hour. An
additional 2 to 3 inches of rain is forecast from this afternoon
through Saturday in the watch area, which covers all but the khop
area.

The severe weather potential has increased somewhat, as well.
Instability is generally higher than the models have indicated.
Elevated most unstable capes (mucapes) have been in the 500 to
1000 j/kg range over se Missouri, per spc mesoanalysis. Weak
surface-based instability is forecast to develop over se Missouri
this evening. The strong to severe convection over the Ozarks is
forecast to move into an environment of very strong wind shear
late tonight over se Missouri, with 850 mb winds near 60 kt. There
is some potential for the convection to maintain intensity after
it crosses the Mississippi River around 12z, despite a model
signal for the instability to weaken. The tremendous shear (50
knots down to 1500 feet agl) and strong forcing associated with
the potent 500 mb shortwave may compensate for the weaker
instability. The potential exists for an isolated tornado or two,
in addition to pockets of wind damage. The northern edge of the
surface based instability corresponds rather closely with the edge
of the spc slight risk area for both days 1 and 2. The strongest
convection should exit western Kentucky by around 18z Sat.

The third hazard is strong non-convective winds. As mentioned,
more than one model is indicating winds around 50 knots less than
2k feet above ground, mainly early to mid morning Saturday. The
timing and strength of surface wind gusts will depend on low level
lapse rates, which will depend on the timing of convection and
how much diurnal heating occurs. The models are not in agreement
on details that fine scale. The high-res hrrr complicates the
issue by developing an intense wake meso-low behind the
convective system. This scenario cannot be ruled out either. The
Wind Advisory will remain in effect tonight into Saturday evening,
though the most impactful winds will occur within a shorter time
frame. There is a slight chance of meeting High Wind Warning
criteria (58 mph gusts) if the wake meso-low develops behind the
storms.

The low pressure system will exit our region Saturday night, with
a few leftover showers in the evening. Winds will diminish and
skies will begin to clear. A brief period of colder northwest
winds will bring temperatures down into the mid 20s to mid 30s
Saturday night. Highs will be in the 40s Sunday.

.LONG TERM...(Monday through Friday)
Issued at 300 PM CST Fri Jan 10 2020

The overall pattern during work week over the WFO PAH forecast area
will be a broad low amplitude southwest flow Monday through
Wednesday, with ridging aloft Thursday, with a sharp trough over the
area next Friday.

About a ten degree rise can be expected each day on Monday and
Tuesday, as the WFO PAH remains in the warm sector, with a warm
front north of the area during this period. At this time, have low
forecast confidence on the warm advection precipitation generated
for the area Monday night and Tuesday. Regardless little or no
measurable QPF (rain amounts) are forecast for this time period, so
figure most of the precipitation will be Trace amounts. For
collaborative purposes, kept a small chance mention of showers with
a lesser chance of thunderstorm activity over west Kentucky on
Tuesday.

A shortwave is expected to move from the Central Plains and through
the Middle Mississippi Valley Tuesday night and Wednesday. The
European and Canadian numerical guidance are similar with this
feature, so felt comfortable with keeping a chance of precipitation
in place through Wednesday evening.

There is some model disagreement with the NBM (National Blend of
Models) during the daytime hours on Thursday as the mid-upper level
ridge moves across the area. Opted to keep the daytime period dry
with this package.

For Thursday night through the end of the forecast period, kept a
chance of rain in place as the next shortwave moves from the four
corners area of the desert southwest to Michigan by Friday night.

Don't have high confidence on the low temperature forecast for
Wednesday through Friday night, but had to consider a mention of a
wintry mix (rain and snow) after midnight Wednesday night through
early Thursday morning, then again Thursday night into Friday. Given
the antecedent warm conditions and marginal freezing temperatures,
any snowfall accumulation will be very minor to non-existent at
best.

&&

.AVIATION...
Issued at 1138 AM CST Fri Jan 10 2020

Widespread showers and isolated thunderstorms continue to affect the
region. Except for kmvn, mainly vfr or mvfr conditions have
persisted in the light to moderate activity. Little change in these
conditions is expected through this evening. After midnight, a
loosely organized line of thunderstorms is expected to track east
across southeast Missouri. It will continue eastward across the rest
of the region Sat morning. Several hours of ifr conditions and
strong winds are expected late tonight and early Saturday at all taf
sites. Winds will gust to around 35 knots outside of thunderstorms,
possibly higher in storms or heavy rain showers.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for ILZ075>078-080>094.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     ILZ075>078-080>094.

MO...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for MOZ076-086-087-100-107>112-114.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     MOZ076-086-087-100-107>112-114.

IN...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for INZ081-082-085>088.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for KYZ001>016-018>020.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     KYZ001>022.

&&

SHORT TERM...MY
LONG TERM...DWS
AVIATION...MY
Hazardous weather outlook, Jan 10, 3:08 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 PM CST Fri Jan 10 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 PM CST Fri Jan 10 2020

...Potent Storm System Bringing Multiple Hazards...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread heavy rainfall is expected, mainly late tonight. A
Flash Flood Watch is in effect for most of our region.

There is a slight risk of severe thunderstorms tonight near and
west of the Mississippi River. The risk is mostly after midnight,
when an intense line of thunderstorms may cross southeast
Missouri. Damaging winds will be the main hazard, however a
couple of isolated tornadoes are possible.

Strong and gusty winds will increase this evening and persist
overnight. A Wind Advisory is in effect for gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flash Flood Watch remains in effect through Saturday
afternoon. Periods of heavy rainfall will continue, mainly during
the morning.

There is a slight risk of severe thunderstorms on Saturday across
much of western Kentucky. Thunderstorms may cross the Mississippi
River very early in the morning, then proceed across west Kentucky
through midday. The primary hazards will be isolated wind damage
and perhaps a tornado or two.

Strong winds may gust from 40 to 50 mph at times Saturday into
Saturday evening. South winds will shift into the southwest in
the afternoon. The Wind Advisory remains in effect through
Saturday evening.

Most rivers in our region are expected to rise above flood stage
in response to the predicted heavy rain. The river flooding is
forecast to be minor to moderate, except possibly major flooding
on the Skillet Fork River in southern Illinois.

Thunderstorms are forecast for part of the outlook area
on Tuesday and Wednesday. A few strong storms cannot be ruled out
on Wednesday.

A wintry mix is forecast late Wednesday night, then again Thursday
night into Friday morning. At this time, forecast snowfall
accumulations are expected to be quite light and not pose a
travel concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight or Saturday.

York/KES

In the hours before

Local storm report, Jan 10, 1:03 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FLOOD            3 W NEWBURGH            37.95N 87.46W
01/10/2020                   VANDERBURGH        IN   TRAINED SPOTTER

            FLOODING OF LOW-LYING AND POOR DRAINAGE ON
            THE SOUTHEAST SIDE OF EVANSVILLE.

&&

DWS
Local storm report, Jan 10, 5:01 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

ANAN AM     HEAVY RAIN       WALTONVILLE             38.21N 89.04W
AN/AN/NAN   M1.24 INCH       JEFFERSON          IL   CO-OP OBSERVER

&&

K. SMITH

The radar

The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

10 strong wind, 5 flash flood, 4 flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Flood, Bollinger

When
January 10, 6:40 PM CST to January 11, 6:00 AM CST
Where
Bollinger County, Sedgewickville to Drum
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.520, -89.920

Numerous low water crossings were flooded from previous rainfall earlier in the day, including county roads 356, 366, 364, 234, 236, 400, 408, and 414. Missouri Highway V was covered by water.

Strong Wind, Bollinger

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Bollinger forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Cape Girardeau forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Scott forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Mississippi forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
New Madrid forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Butler forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Carter forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Ripley forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
January 10, 10:00 PM CST to January 11, 3:00 AM CST
Where
Wayne forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Flash Flood, Wayne

When
January 11, 12:30 AM CST to 7:45 AM CST
Where
Wayne County, 1.71 mi SE of Piedmont to 3.16 mi E of Piedmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.154, -90.696

Water overtopped a few bridges around Piedmont, including Missouri Highway 34 at two different locations over McKenzie Creek. A cocorahs observer measured a 24-hour rainfall total of 3.62 inches near Patterson.

Thunderstorm Wind, Wayne

When
January 11, 12:40 AM CST
Where
Wayne County, 3.99 mi ESE of Shook
Measured
78 kt (90 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
37.024, -90.255

A large portion of the roof was blown off a big wooden barn. A window pane was blown out of a house, and a few shingles were blown off. Numerous trees were blown down, blocking access to the area. One tree fell on an old abandoned camper, destroying it.

Thunderstorm Wind, Butler

When
January 11, 12:50 AM CST
Where
Butler County, 6.26 mi ESE of Neelyville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.550, -90.390

A roof was partially blown off a house along County Road 257.

Tornado, Bollinger

When
January 11, 12:52 AM CST to 12:53 AM CST
Where
Bollinger County, 1.28 mi E of Patton Jct to 1.49 mi E of Patton Jct
Rating
EF1
Path length
0.2 mi
Path width
45 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.517, -89.997

The tornado briefly touched down along Highway 72. The workshop portion of a home-workshop combination building was destroyed. The roof was torn off a nearby barn. Debris was thrown to the east about 100 yards, to the south about 100 feet, and to the west less than 20 feet. A few trees were uprooted. Peak winds were estimated near 105 mph.

Tornado, Cape Girardeau

When
January 11, 1:46 AM CST to 1:55 AM CST
Where
Cape Girardeau County, 3.81 mi ESE of Jackson to 0.74 mi NNE of Egypt Mills
Rating
EF2
Path length
9.13 mi
Path width
300 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
37.350, -89.612

The tornado touched down just south of U.S. Highway 61, where trees and small outbuildings were damaged. The tornado crossed Highway 61 and produced damage to several businesses. Windows were broken out, and damage occurred to roofs. One business was destroyed. A tire store was heavily damaged as the tornado was at its peak intensity. The back was wall was blown out, and much of the roof was destroyed and thrown several hundred yards. Light concrete and styrofoam blew onto Interstate 55, which was closed for a brief time until cleanup was complete. East of Interstate 55, several barns and outbuildings were damaged or destroyed. Numerous trees were uprooted or snapped along the way. The path may have extended farther east of State Route 177 near the Mississippi River, but flooding prevented surveying. Peak winds were estimated near 125 mph near U.S. Highway 61.

Thunderstorm Wind, Cape Girardeau

When
January 11, 1:55 AM CST
Where
Cape Girardeau County, Cape Girardeau
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.300, -89.530

A tree was blown down on a house.

Flash Flood, Carter

When
January 11, 3:00 AM CST to 5:00 AM CST
Where
Carter County, 5.45 mi NNE of Fremont to 2.34 mi ENE of Van Buren Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.019, -91.123

Several roads were closed across the county due to water over them, including portions of Routes Z, K, and M. A cocorahs observer several miles northwest of Ellsinore measured 3.64 inches in a 24-hour period.

Flash Flood, Ripley

When
January 11, 3:00 AM CST to 5:00 AM CST
Where
Ripley County, 1.48 mi SSE of Glenn to 1.47 mi N of Fairdealing
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.501, -90.668

Several roads were closed across the county, including portions of Route H and Route 142 in the southeast part of the county and Routes NN and K in the northeast part of the county. A cocorahs observer several miles north-northeast of Bennett measured 3.97 inches in 24 hours.

Flash Flood, Cape Girardeau

When
January 11, 3:40 AM CST to 9:00 AM CST
Where
Cape Girardeau County, 0.88 mi NE of Delta to Gulf Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.210, -89.740

Several roads were impassable and flooded in the southern part of Cape Girardeau County, including State Route N and County Road 244, Highway P between Randles and Delta, and County Road 236.

Flood, Wayne

When
January 11, 4:00 AM CST to January 12, 7:30 PM CST
Where
Wayne County, Silva to 2.31 mi NNW of Greenville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -90.520

Moderate flooding occurred on the St. Francis River. The river crested at 25.22 feet at the Patterson river gage on the evening of the 11th. Moderate flooding begins at 25.0 feet. Low-lying woods and fields were flooded extensively.

Flash Flood, Perry

When
January 11, 9:07 AM CST to 11:00 AM CST
Where
Perry County, Biehle to 2.86 mi NW of Schnerbusch
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.600, -89.850

Flooding of county roads was reported around Biehle. The co-operative observer at the Perryville water plant measured 3.03 inches in 24 hours.

Flood, Butler

When
January 11, 2:00 PM CST to January 13, 10:00 AM CST
Where
Butler County, 1.08 mi NE of Poplar Bluff to 1.13 mi NE of Poplar Bluff
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.763, -90.388

Minor flooding occurred on the Black River. Low-lying woods, fields, and portions of a city park were flooded.

Flood, Ripley

When
January 13, 1:30 AM CST to 8:00 AM CST
Where
Ripley County, Doniphan to 1.58 mi WNW of Hill Top
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.620, -90.820

Minor flooding occurred on the Current River. Some low-lying woods and fields were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868876, 869058, 869059, 869060, 869061, 869062, 869063, 869064, 869065, 869066, 869067, 868868, 869341, 866909, 866153, 866154, 866910, 868869, 868870, 868872, 869108, 868873, 869110, 869109.